Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2011 (2011), Article ID 350417, 4 pages
http://dx.doi.org/10.1155/2011/350417
Case Report

Severe Neuropsychiatric Reaction in a Deployed Military Member after Prophylactic Mefloquine

1Department of Psychiatry, University of Texas Health Science Center, San Antonio, TX 78229, USA
259th Medical Operations Squadron, Wilford Hall Medical Center, San Antonio, TX 78236, USA

Received 19 June 2011; Accepted 11 July 2011

Academic Editors: D. De Leo, D. E. Dietrich, and D. Matsuzawa

Copyright © 2011 Alan L. Peterson et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Recent studies of military personnel who have deployed to Iraq and Afghanistan have reported a number of combat-related psychiatric disorders such as posttraumatic stress disorder, depression, and traumatic brain injury. This case report involves a 27-year-old male active-duty US military service member who developed severe depression, psychotic hallucinations, and neuropsychological sequelae following the prophylactic use of the antimalarial medication mefloquine hydrochloride. The patient had a recent history of depression and was taking antidepressant medications at the time of his deployment to the Middle East. Psychiatrists and other health care providers should be aware of the possible neuropsychiatric side effects of mefloquine in deployed military personnel and should consider the use of other medications for malaria prophylaxis in those individuals who may be at increased risk for side effects.